What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 20, 10:47 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 20, 10:47 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1147 AM EDT Fri Jul 20 2018
.SYNOPSIS...
A warm front will move north into the region today, as a area of low
pressure develops and moves into the southern Great Lakes. This low
will remain in place through the next several days, bringing chances
of showers and thunderstorms. An upper-level trough will remain in
place going into next week, with temperatures remaining slightly
below normal.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Gearing up for the potential for severe storms in multiple
rounds this afternoon and evening. Persistent storms over KILN
during morning balloon launch time prevented a 12z sounding, but
expect additional sounding to be launched as close to 17z as
possible, avoiding any existing storms.
Complicated forecast through the afternoon, with multiple rounds
of storms. For the most part storms currently pushing through
the area will be benign as they are mainly elevated in nature,
but a stronger storm with small hail and wind gusts to 40mph and
small hail can't be ruled out.
After a late morning/early afternoon lull, increasing
instability with MU CAPE approaching 2500 to even 400 j/Kg in
especially the SW forecast area combined with 0-6km bulk shear
of 30+ kts. An even more impressive 0-3km shear increase to
45 to 50kt between 20-00z which raises a concern for severe
storms as well as low level rotation, especially where discreet
storms have the greatest potential in forming in the SW. A fair
amount of uncertainty as far as what this mornings storms may
do to dampen instability this afternoon. But with the stacked
low, lifting warm front and low level shear coinciding during
favorable diurnal instability, current thinking is that
especially the low level shear and steepening lapse rates
pushing into the region should be enough to overcome of this.
Have tried to update the timing of thunderstorms in the existing
forecast, enhancing the threat for strong storms in the western
forecast area just slightly earlier than previous forecast.
The overall nature of storm movement and recent dry conditions
do not lend to a highly favorable flash flood scenario, but will
be watching areas where thunderstorm lines become E-W oriented,
as well as slower moving discreet or supercell storms track.
...PREVIOUS FORECAST FOLLOWS...
A complicated and potentially hazardous scenario is setting up
for today, in a very un-July-like weather pattern for the Great
Lakes and Ohio Valley.
An area of surface low pressure is currently analyzed to be in
northeastern Iowa. Aloft, the clear swirl of mid-level low
pressure is evident in the same region, though GOES-E water
vapor imagery suggests there may be some embedded mesoscale
vorticity maxima within the envelope of the larger low pressure
system. This is actually kind of an important factor for the
forecast today, which will be discussed a little later. Over the
middle Ohio Valley and the ILN CWA, conditions are still rather
stable, though this is beginning to change as theta-e advection
is already taking place at and above 850mb. With 925mb theta-e
advection just upstream, moisture convergence just ahead of this
elevated warm front is helping to lead to the expected first
round of convective development -- currently over southern
Indiana. There is solid model agreement that suggests this
activity will continue to grow over the next few hours, and
cross the ILN CWA between 10Z-16Z. As it does so, it is likely
to outrun the surface warm front, which at this early hour is
still somewhat under-developed and hard to pick out on
observations. Nonetheless, building elevated instability will
support a marginal hail threat with this activity. Model
soundings also suggest that the boundary layer will be stunted
by a 900mb inversion, but this inversion will be weakening with
time, perhaps allowing some gusty winds to also occur. Overall,
though, the risk for severe weather with this first round of
storms appears to be fairly low -- perhaps increasing ever so
slightly as the storms exit the ILN CWA to the east.
A lull is expected after the morning activity, due to two
factors. For one, this is just typical meteorology -- that
conditions should at least briefly stabilize behind a round of
convection. For two, the multi-spoked nature of the mid-level
low will mean that additional forcing will be coming in a little
bit later in the day -- likely working its way toward the
forecast area by early to mid afternoon. Before that occurs, the
surface warm front (moving just behind the morning convection)
will move through the region. This front will be oriented in a
NNW-to-SSE fashion, and the true warm sector will be somewhat of
a narrow wedge, extending from the lower Tennessee Valley
through Indiana, western Ohio, and even into southern Michigan.
Boundary layer flow will be mainly southerly, allowing for
theta-e advection to take place. However, the flow aloft will be
much more westerly, and these westerly winds will be advecting a
much different type of air -- drier and cooler. Thus, there is
an expectation for a plume of steep mid-level lapse rates to set
up to the south of the low center, focused a little southwest of
the ILN CWA, but certainly getting into the area to an extent.
Where this combines with the building warmth and moisture near
the surface, instability will become quite notable -- with
surface-based CAPE values of as much as 2500-3000 J/kg in the
southwestern ILN CWA, and even as high as 4000-5000 J/kg
further to the southwest in central and western Kentucky.
Before going any further, it should be noted that there are some
forecast uncertainties related to exact convective mode and
timing, particularly within the suite of convective-allowing
models, which have not been terribly consistent with each other
(or with the standard NAM/GFS output). In particular, some of
the WRF runs are suggesting enough additional early-day
convection to blow out the instability for the afternoon, a
scenario unsupported by the HRRR/NAM/GFS.
Assuming the instability develops into the western ILN CWA as
expected, a scenario with a few thousand J/kg of CAPE is not
altogether unsurprising for July. What makes this setup unusual
is the presence of the stacked low, and its impact on the wind
fields. Aloft, there is some pretty solid diffluence to the
southeast of the low center, which will be moving into the ILN
CWA during favorable diurnal timing in the afternoon. As
mentioned earlier, there will also be periods of favorable lift
from the very small-scale vorticity maxima rotating around the
main upper low. Finally, at the surface, the presence of the
warm front (eventually sort of occluding into the trailing cold
front) may also act as a focus for development. What should
result is one or more curved bands of convective development
(initially discrete and possibly supercellular) that develop
during the mid afternoon through evening.
Winds in the warm sector will be solidly southerly (and with
BUFKIT soundings indicating some clear-air gust potential to
around 20 knots). These winds turn to the southwest at 850mb and
to the west above 700mb. Overall values for deep-layer shear
are perhaps marginal in the ILN CWA (better further to the
southwest) but the magnitude of both the directional and speed
shear in the lowest 2km is flat-out impressive for July (and not
even bad for other parts of the year).
All together, this second round of storms will certainly be
capable of severe weather, and all threats are possible. There
is enough deep instability to support a risk of large hail,
though the steeper lapse rates and better deep-layer shear support
this threat being little greater to the southwest of the ILN
CWA (where the SPC moderate risk for hail is in effect). Heavy
rainfall will be a concern in some of the expected deep
convective cores, though this threat may be localized where some
training or back-building occurs. The threat for damaging wind
threat will certainly exist, especially with some dry air in the
mid-levels and the potential for the development of clusters
that forward-propagate south or southeast into the instability.
This is one thing that has been observed in the real world several
times in the past 12 hours or so, but that current HRRR runs
have not really captured -- that storm clusters growing upscale
into the instability is certainly something that could occur.
The wind profiles are a little bit messy enough aloft to lead to
some questions about how long cells that develop in the ILN CWA
can stay purely discrete, but any congealing clusters will
perhaps enhance the threat for winds as well.
Last but certainly not least to mention is the tornado threat,
which must be discussed with low-level winds like these in a
favorable thermodynamic environment. It is likely that there
will be areas of even further backed wind flow (SSE) in the
vicinity of the warm front, perhaps extending all the way north
into northwestern Ohio and northeastern Indiana. Forecast
hodographs through this area show well-curved shapes, with
surface winds that are around 10-15 knots sustained -- not just
a negligible few knots like a typical summer scenario. The
amount of instability being forecast, and some of the other
factors like the mid-level lapse rates, are not as important to
tornado forecasting as what is going on with the winds near the
surface. For that reason, it is believed that the tornado
threat is probably just as great in the northwestern ILN CWA as
it is in the southwestern ILN CWA. If there is any delineation
to be made across the forecast area for any of the severe
threats, it is that both shear and instability are weaker with
eastward extent, leading to more of a marginal severe threat
near and east of US-23.
Max temperatures should be able to get into the lower 80s,
provided there is enough of a break between the two rounds of
storms. With convective complications, this is a medium-
confidence temperature forecast at best.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Convection may very well continue into the overnight hours,
especially as there will actually be forcing (perhaps a bit of a
rarity for July). However, severe potential should gradually
wind down as the diurnal cycle fades.
By Saturday morning, the stacked low will be moving into
southern Michigan, with a modified air mass expected to be in
place over the Ohio Valley -- one that is more moist, as still
unstable, but with poorer lapse rates through the mid levels.
Convective development still appears likely, as additional
vorticity maxima rotate around the low. Overall the threat for
severe weather on Saturday appears slim, with weak instability
and shear. However, though wind flow will be weaker, there may
be enough turning in the low-level flow to warrant a low-end
(and very conditional) tornado risk.
Max temps are expected to be in the upper 70s to around 80.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
For Saturday night into Sunday, the center of the upper level low
will meander south across our region. Ongoing showers/storms to
start Saturday evening will continue for much of the region as we
head into Sunday. Temperatures will be held down on Sunday due to
clouds and precipitation (upper 70s to the lower 80s)
Thereafter, it will be a slow process as the center of the upper
level low drifts south and the whole upper level trough gradually
shears through time as we head into mid week next week. At the
surface, an inverted trof will remain across the region. The weak
low level convergence with this feature and the lingering upper
level trough should favor our eastern zones in terms of higher pcpn
chances. Also, coverage of showers/storms will favor the diurnal
cycle due to weak forcing but with the highest instability in the
afternoon/early evening. Highs will range from the lower to mid 80s
with lows in the mid to upper 60s.
A weak cold front may arrive by late in the week from the west as
the upper level flow becomes zonal. Timing is an issue, so only low
PoPs will be kept for Thursday.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
A broken band of showers and thunderstorms is now beginning its
passage through the TAF sites, which will continue for the next
several hours this morning. Periods of MVFR conditions are
expected, mainly for visibilities, though some MVFR ceilings
will also be possible -- especially behind the precipitation.
Tempo groups have been included for all TAF sites to indicate
the chance of thunder.
Though showers cannot be ruled out at any point in the day,
there may be a break in the late morning and early afternoon.
Southerly winds will increase, gusting to around 20 knots.
Additional storms will then develop during the afternoon hours,
continuing into the evening. These storms will be stronger than
the storms this morning, and will be capable of producing
MVFR/IFR conditions, along with the potential for severe
weather. A -SHRA VCTS mention is in the TAFs for the general timing
window for all sites, but specifics on timing are not
completely pinned down yet, so this will have to be refined in
later TAF updates.
Showers and thunderstorms should become a little less likely
heading into the overnight hours, though MVFR ceilings may
develop late in the forecast period heading into Saturday
morning.
OUTLOOK...Thunderstorms will remain possible at times from early
Saturday morning through Monday, and then again on Tuesday
afternoon.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hatzos
NEAR TERM...JDR
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...Hatzos
Hazardous weather outlook, Jul 20, 9:06 AM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1006 AM EDT Fri Jul 20 2018
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>045-
051>054-060>063-070>072-077>081-211415-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Miami-Champaign-Clark-Madison-Preble-
Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Hamilton-Clermont-
Brown-Highland-Adams-
1006 AM EDT Fri Jul 20 2018
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
Multiple rounds of thunderstorms are expected today, with strong to severe
beginning in early afternoon pushing from Indiana into Ohio and
Kentucky, and then at least one additional round of strong to
severe storms again in the very late afternoon into the evening,
again pusing in from Indiana into Ohio and Kentucky.
Severe storms are possible with each of these rounds of storms
through the evening hours. The main threat will be damaging wind.
Large hail is also possible, and there is an increased potential for
some storms to produce tornadoes.
Torrential rain is also possible. While widespread flash flooding is
not likely, where thunderstorms track repeatedly over the same area,
there is a flash flood threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
OHZ046-055-056-064-065-073-074-082-088-211415-
Delaware-Franklin OH-Licking-Pickaway-Fairfield-Ross-Hocking-Pike-
Scioto-
1006 AM EDT Fri Jul 20 2018
This Hazardous Weather Outlook is for Central Ohio and South
Central Ohio.
.DAY ONE...Today and Tonight.
Widespread Showers and thunderstorms will push through area multiple
times today and into the evening.
Strong to severe storms are possible with an early to mid afternoon
round of storms, and again with a very late afternoon to early
evening round of storms. A few storms may become severe, with the
main threat being damaging wind, but large hail is also a threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
In the hours before
Special weather statement, Jul 20, 10:36 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1136 AM EDT FRI JUL 20 2018
OHZ034-042-201600-
Darke OH-Mercer OH-
1136 AM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DARKE AND SOUTHERN
MERCER COUNTIES UNTIL NOON EDT...
At 1136 AM EDT, radar indicated a strong thunderstorm over Fort
Recovery, moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Locations impacted include...
Celina, Coldwater, St. Henry, Fort Recovery, Osgood, Chickasaw,
Burkettsville, North Star, Montezuma, New Weston, Yorkshire, North
Dayton, Rose Hill, Maria Stein, Eldora Speedway, Carthagena and
Willowdell.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4037 8445 4029 8444 4030 8481 4052 8480
4055 8446
TIME...MOT...LOC 1536Z 270DEG 34KT 4044 8476Special weather statement, Jul 20, 10:53 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1153 AM EDT FRI JUL 20 2018
OHZ034-035-042-043-201630-
Auglaize OH-Darke OH-Shelby OH-Mercer OH-
1153 AM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SHELBY...NORTHERN
DARKE...SOUTHWESTERN AUGLAIZE AND SOUTHERN MERCER COUNTIES UNTIL 1230
PM EDT...
At 1153 AM EDT, radar indicated a strong thunderstorm near St. Henry,
moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Locations impacted include...
New Bremen, Minster, Versailles, St. Henry, Newport, Union City, Fort
Loramie, Fort Recovery, Ansonia, Russia, Osgood, Chickasaw,
Burkettsville, North Star, Rossburg, New Weston, Yorkshire, Egypt,
Darke County Airport and Rose Hill.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4043 8428 4020 8432 4019 8443 4021 8481
4044 8477
TIME...MOT...LOC 1553Z 272DEG 33KT 4034 8464Special weather statement, Jul 20, 11:02 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1202 PM EDT FRI JUL 20 2018
OHZ061-062-071-201645-
Montgomery OH-Warren OH-Greene OH-
1202 PM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN...WESTERN GREENE
AND SOUTHERN MONTGOMERY COUNTIES UNTIL 1245 PM EDT...
At 1202 PM EDT, radar indicated a strong thunderstorm over
Miamisburg, moving northeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Nickel size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Dayton, Kettering, Middletown, Beavercreek, Huber Heights, Fairborn,
Xenia, Trotwood, Miamisburg, Springboro, Franklin, Bellbrook,
Moraine, Carlisle, Oakwood, Wright-Patterson Afb, West Carrollton,
Waynesville, Hunter and Riverside.
This includes I-75 in Ohio between mile markers 35 and 57.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3971 8440 3986 8407 3958 8389 3956 8395
3957 8398 3956 8398 3947 8431 3955 8433
3955 8434
TIME...MOT...LOC 1602Z 247DEG 27KT 3962 8432
BinauLocal storm report, Jul 20, 11:32 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1232 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL 5 SSE FAIRFIELD 39.26N 84.52W
07/20/2018 M0.25 INCH HAMILTON OH PUBLIC
&&
JEGSpecial weather statement, Jul 20, 11:49 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1249 PM EDT FRI JUL 20 2018
INZ050-OHZ042-043-051-201715-
Wayne IN-Darke OH-Shelby OH-Miami OH-
1249 PM EDT FRI JUL 20 2018
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WAYNE...SOUTHERN
SHELBY...CENTRAL DARKE AND NORTHWESTERN MIAMI COUNTIES UNTIL 115 PM
EDT...
At 1247 PM EDT, radar indicated strong thunderstorms over Versailles
extending back to near Whitewater, Indiana, moving northeast at 35
mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Sidney, Piqua, Greenville, Versailles, Covington, Newport, Bradford,
Ansonia, Hardin, Webster, Wayne Lakes, Russia, Gettysburg, Port
Jefferson, Bethel, Hollansburg, Palestine, Lockington, Union Corners
and Polo.
This includes I-75 in Ohio between mile markers 82 and 98.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If these storms
become stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4043 8402 4020 8403 3996 8484 4001 8488
4001 8481 4015 8481
TIME...MOT...LOC 1647Z 246DEG 49KT 4022 8444
BinauSpecial weather statement, Jul 20, 12:12 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
112 PM EDT FRI JUL 20 2018
INZ073-074-201815-
Ripley IN-Dearborn IN-
112 PM EDT FRI JUL 20 2018
...STRONG THUNDERSTORMS SPREADING THROUGH SOUTHEAST INDIANA EARLY
THIS AFTERNOON...
At 111 PM EDT, radar indicated a strong to severe thunderstorms 10
miles west of Osgood, moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...
Frequent cloud-to-ground lightning...
Locations impacted include...
Batesville, Lawrenceburg, Greendale, Aurora, Bright, Hidden Valley,
Versailles, Milan, Osgood, Dillsboro, Moores Hill, Guilford,
Wilmington, Logan, Manchester, Sunman, St. Leon, Holton, Napoleon and
Millhousen.
This includes I-74 in Indiana between mile markers 151 and 170.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3920 8544 3930 8524 3930 8483 3907 8487
3906 8490 3903 8488 3902 8489 3900 8544
TIME...MOT...LOC 1711Z 269DEG 34KT 3914 8549
Binau